Colorado, 2014Flooding in Colorado, July 13, 2014
July 13, 2014 · NWS PUB · 4 events in 3 counties and zones
Previous heavy rain caused flooding on the Arkansas River and Purgatoire River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Previous heavy rain caused flooding on the Arkansas River and Purgatoire River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 12, 10:33 PM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 12, 10:33 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1133 PM MDT SAT JUL 12 2014
.UPDATE...
ISSUED AT 1104 PM MDT SAT JUL 12 2014
UPDATED TO CANCEL THE FLASH FLOOD WATCH FOR THE EASTERN MOUNTAINS
AND I-25 CORRIDOR. CURRENTLY...A MESO-LOW HAS SET UP NEAR LA JUNTA
WITH THE HEAVIEST RAINFALL FROM CROWLEY...TO KIOWA...SOUTH INTO
PROWERS COUNTIES. THIS AREA WILL CONTINUE TO SEE HEAVY RAINFALL
THROUGH THE NEXT COUPLE OF HOURS...WITH FLASH FLOODING LIKELY.
OVER THE EASTERN MOUNTAINS AND I-25 CORRIDOR...LIGHT WRAP AROUND
RAINFALL WILL CONTINUE WITH LITTLE ADDITIONAL FLASH FLOOD THREAT.
MOZLEY
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 316 PM MDT SAT JUL 12 2014
.TONIGHT...COLD FRONT IS CURRENTLY MOVING SOUTHWARD INTO
SOUTHEAST COLORADO. STRONG TO SEVERE CONVECTION HAS DEVELOPED
ALONG THE FRONT AS IT MOVES TO THE SOUTH. STORMS HAVE BEEN
PRODUCING HEAVY RAINS...AND WILL CONTINUE FLASH FLOOD WATCH. THE
THREAT FOR HEAVY RAINS WILL CONTINUE TO MOVE SOUTHWARD WITH THE
FRONT. MODELS SEEM TO MOVE HEAVY RAIN AS FAR SOUTH AS SOUTHERN
PUEBLO COUNTY BEFORE THE MAIN CONVECTION STARTS MOVING TO THE
EAST. HAVE CONCERNS THAT THE HIGH RESOLUTION MODELS ARE NOT STRONG
ENOUGH WITH THE STORMS OVER THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS. WILL MAINTAIN THE WATCH THROUGH MIDNIGHT. WILL ALSO
HAVE TO MONITOR FOR HEAVY RAIN ALONG AND NEAR THE EASTERN
MOUNTAINS LATER THIS EVENING.
.SUNDAY...ABUNDANT MOISTURE WILL CONTINUE OVER THE REGION. SOME
DRIER AIR MAY START MOVING INTO THE REGION FROM THE NORTH...BUT
BUFKIT SOUNDING STILL SHOW 1 TO 1.25 INCHES OF PRECIPITABLE WATER
ON THE PLAINS. MAIN CHALLENGE WILL BE THE AMOUNT OF INSTABILITY.
DID NOT MAKE MANY CHANGES TO THE GRIDS. WILL HAVE TO WAIT AND SEE
HOW MUCH CLOUD COVER DEVELOPS TONIGHT AND HOW SLOWLY IT WILL
DISSIPATE ON SUNDAY. SUSPECT AMOUNT OF INSTABILITY WILL BE LESS
THAN TODAY...BUT THERE WILL STILL BE ENOUGH FOR CONVECTION IN THE
AFTERNOON. ONCE AGAIN...HEAVY RAINFALL WILL BE POSSIBLE WITH
CONVECTION. WINDS ALOFT INCREASE SO STORMS MAY MOVE FASTER.
--PGW--
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 316 PM MDT SAT JUL 12 2014
SUNDAY NIGHT THROUGH WEDNESDAY...MODELS INDICATE THAT A VERY ACTIVE
PATTERN WILL REMAIN IN PLACE THROUGH THE FIRST HALF OF THE WORK
WEEK. THE UPPER PATTERN IS SET UP SUCH THAT THE RIDGE AXIS WILL BE
TO THE WEST OVER THE GREAT BASIN...AND A LARGE UPPER LOW PRESSURE
SYSTEM WILL BE POISED OVER THE GREAT LAKES REGION. THIS WILL KEEP
COLORADO UNDER A BRISK NW FLOW ALOFT...WHILE SFC HIGH PRES TO THE E
AND NE OF THE STATE WILL KEEP LLVL UPSLOPE FLOW IN PLACE. LOOK FOR
WIDESPREAD PCPN CHANCES ACROSS THE E PLAINS AND MTS EACH DAY...WITH
BELOW NORMAL TEMPS FORECAST.
THURSDAY THROUGH SATURDAY...A WARMING AND DRYING TREND IS EXPECTED
AS THE RIDGE TO THE SW FLATTENS...AND A MORE WESTERLY FLOW ALOFT
DEVELOPS. CONVECTION IS FORECAST TO BECOME MORE DIURNAL AND TIED TO
THE HIGHER TERRAIN. MOORE
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1118 PM MDT SAT JUL 12 2014
RAIN WILL END ACROSS KPUB WITHIN THE HOUR.
KPUB...KCOS AND KALS WILL SEE VFR NEXT 24 HOURS. HOWEVER...SIMILAR
TO SATURDAY...SHOWERS AND STORMS...SOME WITH HEAVY RAIN...WILL
ONCE AGAIN BE POSSIBLE SUNDAY AFTERNOON...ESPECIALLY AT KCOS AND
KPUB. ANY STORM ACTIVITY WILL LIKELY BE RELATIVELY BRIEF.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...MOZLEY
SHORT TERM...PGW
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Jul 12, 10:48 AM MST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT SAT JUL 12 2014
COZ058>089-093>099-131315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1148 AM MDT SAT JUL 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...THEN
SPREAD EASTWARD TO THE INTERSTATE 25 CORRIDOR BY MID AFTERNOON.
IN THE LATE AFTERNOON OR EARLY EVENING...THE STORMS WILL SPREAD TO
THE SOUTHEAST PLAINS. THE MAIN THUNDERSTORM THREAT WILL HEAVY
RAIN...ESPECIALLY OVER THE EASTERN MOUNTAINS AND INTERSTATE 25
CORRIDOR. THE BURN SCARS ARE PARTICULARLY VULNERABLE TO FLASH
FLOODING. THE RAINFALL COULD BE SUFFICIENTLY HEAVY THAT FLASH
FLOODING AWAY FROM THE BURN SCARS IS ALSO A CONCERN.
IN ADDITION TO THE HEAVY RAIN... CLOUD TO GROUND LIGHTNING IS ALSO
A THREAT FROM ANY STORMS. A STORM OR TWO MAY BE BRIEFLY STRONG
ENOUGH TO PRODUCE 1 INCH HAIL OF 60 MPH WIND GUSTS.
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINS TO LINGER ACROSS
THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR WELL INTO
SATURDAY EVENING DUE TO PERSISTENT LOW LEVEL EASTERLY FLOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ACROSS THE
AREA SUNDAY THROUGH WEDNESDAY...MAINLY IN THE AFTERNOON AND
EVENING HOURS. WITH AMPLE AVAILABLE MOISTURE AND EXPECTED SLOW
MOVEMENT OF STORMS...ESPECIALLY ON SUNDAY...LOCALLY HEAVY RAINFALL
AND FLASH FLOODING WILL BE POSSIBLE. OTHER THREATS FROM STORMS
THAT DEVELOP INCLUDE LIGHTNING...HAIL AND STRONG GUSTY WINDS.
A SLOW WARMING AND DRYING TREND IS EXPECTED FOR THURSDAY AND
FRIDAY...WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS POSSIBLE...ESPECIALLY OVER AND NEAR THE HIGHER
TERRAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.
06/06
In the hours before
Local storm report, Jul 12, 9:05 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1005 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLASH FLOOD SWINK 38.01N 103.63W
07/12/2014 OTERO CO FIRE DEPT/RESCUE
WATER RESCUE
&&
KAMLocal storm report, Jul 12, 9:06 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1006 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 4 W LAMAR 38.07N 102.69W
07/12/2014 M71 MPH PROWERS CO ASOS
&&
KAMLocal storm report, Jul 12, 9:16 PM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1016 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD 9 SW HIGBEE 37.68N 103.57W
07/12/2014 OTERO CO TRAINED SPOTTER
JACK CANYON ARROYO
&&
KAMSpecial weather statement, Jul 12, 9:35 PM MST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1035 PM MDT SAT JUL 12 2014
COZ098-130515-
LAMAR VICINITY/PROWERS COUNTY CO-
1035 PM MDT SAT JUL 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
1115 PM MDT...
AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HOLLY...OR 12 MILES SOUTHWEST
OF COOLIDGE...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOLLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3767 10222 3797 10243 3808 10205 3806 10204
3768 10204 3767 10205
TIME...MOT...LOC 0435Z 327DEG 14KT 3789 10213
KAMLocal storm report, Jul 12, 10:25 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1125 PM MDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM FLASH FLOOD 2 S LA JUNTA 37.95N 103.54W
07/12/2014 OTERO CO FIRE DEPT/RESCUE
HIGHWAY 109 CLOSURE
&&
KAMLocal storm report, Jul 13, 2:12 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
312 AM MDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 4 ESE CROWLEY 38.17N 103.80W
07/13/2014 M3.60 INCH CROWLEY CO TRAINED SPOTTER
RECORDED IN THE LAST 5 HOURS
&&
MWFlood, Bent
- When
- July 13, 2:17 AM MST to 4:54 AM MST
- Where
- Bent County, 3.06 mi S of Las Animas to 1.75 mi S of Las Animas
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.026, -103.225
The Purgatoire River briefly went above flood stage east of Las Animas, causing minor agricultural flooding.
Flood, Otero
- When
- July 13, 12:00 PM MST to 9:00 PM MST
- Where
- Otero County, 1.89 mi NW of La Junta to 0.82 mi WNW of La Junta
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.996, -103.569
The Arkansas River at La Junta briefly went above flood stage causing minor agricultural flooding.
Flood, Prowers
- When
- July 13, 3:45 PM MST to 5:52 PM MST
- Where
- Prowers County, 2.43 mi NW of Lamar to 2.96 mi NW of Lamar
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.108, -102.647
The Arkansas River at Lamar briefly went above flood stage causing minor agricultural flooding.
Flood, Bent
- When
- July 13, 7:20 PM MST to 11:30 PM MST
- Where
- Bent County, 1.8 mi ESE of Las Animas to 2.59 mi S of Las Animas
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.064, -103.188
The Purgatoire River briefly went above flood stage east of Las Animas, causing minor agricultural flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 13, 2014$150,000 · EF1 · 12 events
- Flash Flood and Dust Storm in Arizona, July 13 to 14, 2014$450,000 · 57 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$135,000 · 55 kt wind · 12 events
- Flash Flood and Damaging Wind in Arizona, July 13, 2014$155,000 · 65 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, July 13, 2014$77,000 · 60 kt wind · 8 events
- Lightning Strike in Indiana, July 13, 2014$100,000 · 1 event
- Tornado and Damaging Winds in West Virginia, July 13, 2014$33,000 · EF0 · 22 events
- Damaging Winds in Ohio, July 13, 2014$59,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$50,000 · 50 kt wind · 6 events
- Damaging Winds in Maryland, July 13, 2014$27,000 · 52 kt wind · 19 events
- Damaging Winds in West Virginia, July 13, 2014$50,000 · 50 kt wind · 4 events
- Flood and Hail in Ohio, July 13, 20141 injured · $21,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535665, 535657, 535661, 535670.